Alert archive / Michigan / Winter Storm Watches in 2016
Winter Storm Watch 7, NWS Gaylord, MI
NWS Gaylord, MI issued this winter storm watch at Dec 6, 2016, 4:04 PM EST for 12 counties in Michigan. It took effect at Dec 8, 2016, 12:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 6, 2016, 4:04 PM EST (21:04 UTC)
- In effect from
- Dec 8, 2016, 12:00 AM EST
- Expired
- Dec 7, 2016, 3:50 AM EST
- In force
- Issued by
- NWS Gaylord, MI
Counties Antrim County, MI, Benzie County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Grand Traverse County, MI, Kalkaska County, MI, Leelanau County, MI, Manistee County, MI, Missaukee County, MI, Otsego County, MI, Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 47 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.1 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1035 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
727 WWUS43 KAPX 062104 WSWAPX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 404 PM EST TUE DEC 6 2016 MIZ016-017-019>022-025>028-031>033-070515- /O.NEW.KAPX.WS.A.0007.161208T0500Z-161209T2000Z/ EMMET-CHEBOYGAN-CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-BENZIE- GRAND TRAVERSE-KALKASKA-CRAWFORD-MANISTEE-WEXFORD-MISSAUKEE- INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...CHARLEVOIX... NORTHPORT...MANCELONA...GAYLORD...FRANKFORT...TRAVERSE CITY... KALKASKA...GRAYLING...MANISTEE...CADILLAC...LAKE CITY 404 PM EST TUE DEC 6 2016 ...WINTER STORM WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH FRIDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH FRIDAY AFTERNOON. * LAKE EFFECT SNOW WILL FALL LATE WEDNESDAY NIGHT THROUGH FRIDAY AFTERNOON. * SEVERAL INCHES OF SNOW ACCUMULATION ARE LIKELY. * PERIODS OF SIGNIFICANTLY REDUCED VISIBILITY...ESPECIALLY THURSDAY AND THURSDAY NIGHT WHEN THE WORST CONDITIONS ARE EXPECTED. * PERIODS OF DIFFICULT DRIVING CONDITIONS...INCLUDING DURING THE THURSDAY AFTERNOON AND FRIDAY MORNING COMMUTES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. $$ SMD
2 follow-up statements
443 WWUS43 KAPX 070314 WSWAPX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 1014 PM EST TUE DEC 6 2016 MIZ016-017-019>022-025>028-031>033-071115- /O.CON.KAPX.WS.A.0007.161208T0500Z-161209T2000Z/ EMMET-CHEBOYGAN-CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-BENZIE- GRAND TRAVERSE-KALKASKA-CRAWFORD-MANISTEE-WEXFORD-MISSAUKEE- INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...CHARLEVOIX... NORTHPORT...MANCELONA...GAYLORD...FRANKFORT...TRAVERSE CITY... KALKASKA...GRAYLING...MANISTEE...CADILLAC...LAKE CITY 1014 PM EST TUE DEC 6 2016 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH FRIDAY AFTERNOON... * LAKE EFFECT SNOW WILL INCREASE IN INTENSITY LATE WEDNESDAY NIGHT...AND CONTINUE THROUGH THURSDAY AND FRIDAY. * SNOW ACCUMULATIONS IN EXCESS OF 6 INCHES ARE LIKELY ACROSS PARTS OF NORTHWEST LOWER MICHIGAN. * EXPECT PERIODS OF SIGNIFICANTLY REDUCED VISIBILITY...ESPECIALLY THURSDAY AND THURSDAY NIGHT WHEN THE WORST CONDITIONS ARE EXPECTED. * EXPECT DRIVING CONDITIONS TO OCCASIONALLY BE DIFFICULT... INCLUDING THE THURSDAY AFTERNOON AND FRIDAY MORNING COMMUTES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. $$ SMITH
739 WWUS43 KAPX 070850 WSWAPX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 350 AM EST WED DEC 7 2016 MIZ020-021-025>027-031-032-071700- /O.UPG.KAPX.WS.A.0007.161208T0500Z-161209T2000Z/ /O.NEW.KAPX.WS.W.0013.161208T0500Z-161209T2000Z/ LEELANAU-ANTRIM-BENZIE-GRAND TRAVERSE-KALKASKA-MANISTEE-WEXFORD- INCLUDING THE CITIES OF...NORTHPORT...MANCELONA...FRANKFORT... TRAVERSE CITY...KALKASKA...MANISTEE...CADILLAC 350 AM EST WED DEC 7 2016 ...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM EST FRIDAY... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A WINTER STORM WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM EST FRIDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * EXPECT SNOW TO INTENSIFY AFTER MIDNIGHT TONIGHT WITH ACCUMULATING SNOWFALL CONTINUING THROUGH FRIDAY. * THE HEAVIEST SNOWFALL RATES WILL OCCUR THURSDAY AFTERNOON THROUGH THURSDAY NIGHT. * TOTAL SNOW ACCUMULATIONS OF 5 TO 9 INCHES WITH LOCALLY HIGHER AMOUNTS ARE EXPECTED. * LOOK FOR SIGNIFICANT REDUCTIONS IN VISIBILITY AT TIMES DUE TO BLOWING SNOW. * PLAN ON DIFFICULT DRIVING CONDITIONS...ESPECIALLY DURING THE THURSDAY AFTERNOON AND FRIDAY MORNING COMMUTES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. FOR THE LATEST ROAD CONDITIONS...GO TO THE MDOT WEBSITE AT MICHIGAN.GOV. $$ MIZ016-017-019-022-028-033-071700- /O.UPG.KAPX.WS.A.0007.161208T0500Z-161209T2000Z/ /O.NEW.KAPX.WW.Y.0026.161208T0500Z-161209T2000Z/ EMMET-CHEBOYGAN-CHARLEVOIX-OTSEGO-CRAWFORD-MISSAUKEE- INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...CHARLEVOIX... GAYLORD...GRAYLING...LAKE CITY 350 AM EST WED DEC 7 2016 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM EST FRIDAY... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A WINTER WEATHER ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM EST FRIDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * EXPECT SNOW TO INTENSIFY AFTER MIDNIGHT TONIGHT WITH ACCUMULATING SNOWFALL CONTINUING THROUGH FRIDAY. * TOTAL SNOW ACCUMULATIONS OF 3 TO 7 INCHES ARE EXPECTED WITH LOCALLY HIGHER AMOUNTS. * LOOK FOR REDUCED VISIBILITIES AT TIMES DUE TO BLOWING SNOW. * PLAN ON SLIPPERY ROAD CONDITIONS...INCLUDING DURING THE THURSDAY MORNING AND AFTERNOON AND FRIDAY MORNING COMMUTES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. FOR THE LATEST ROAD CONDITIONS...GO TO THE MDOT WEBSITE AT MICHIGAN.GOV. $$ MIZ008-071700- /O.NEW.KAPX.LE.Y.0002.161208T0500Z-161209T2000Z/ CHIPPEWA- INCLUDING THE CITY OF...SAULT STE. MARIE 350 AM EST WED DEC 7 2016 ...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM EST FRIDAY... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A LAKE EFFECT SNOW ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM EST FRIDAY. * EXPECT SNOW TO INTENSIFY AFTER MIDNIGHT TONIGHT WITH ACCUMULATING SNOWFALL CONTINUING THROUGH FRIDAY. * THE HEAVIEST SNOWFALL RATES ARE EXPECTED TO OCCUR LATE TONIGHT THROUGH THURSDAY MORNING. * TOTAL SNOW ACCUMULATIONS OF 2 TO 5 INCHES ARE EXPECTED WITH LOCALLY HIGHER AMOUNTS. * LOOK FOR REDUCED VISIBILITIES AT TIMES DUE TO BLOWING SNOW. * PLAN ON SLIPPERY ROAD CONDITIONS...INCLUDING DURING THE MORNING AND AFTERNOON COMMUTES ON THURSDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A LAKE EFFECT SNOW ADVISORY MEANS LAKE-EFFECT SNOW IS FORECAST THAT WILL MAKE TRAVEL DIFFICULT IN SOME AREAS. USE CAUTION WHEN TRAVELING. FOR THE LATEST ROAD CONDITIONS...GO TO THE MDOT WEBSITE AT MICHIGAN.GOV. $$ MEK
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this winter storm watch went out at Dec 6, 3:50 PM EST, 14 minutes earlier.
Area forecast discussion, Dec 6, 3:50 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
350 PM EST Tue Dec 6 2016
.NEAR TERM...(Tonight and Wednesday)
Issued at 345 PM EST Tue Dec 6 2016
High impact weather potential: None. Period of light rain and snow
late this afternoon and evening, with light snow showers developing
later tonight.
Pattern synopsis and forecast:
Deep vertically stacked low pressure system spinning over NW MN with
an occluded front extending south through WI/IL. A shortwave with
strong DPVA/deep layer -divQ along and ahead of this front is
working with minimal moisture while lifting through western Lake
Superior. This is only resulting in a narrow corridor of light snow
and rain working toward nrn Michigan. The deep moisture associated
with the srn shortwave lifting through the SE states, continues to
wrap deeper moisture toward Michigan on the nrn periphery of the sfc
low in the mid Atlantic. Earlier thinking was that this will likely
result in a expanding swath of light rain/snow with minimal QPF.
Best chances over NE lower/Lake Huron where there is longer time for
moisture to advect there. This is still the thought per latest
radar. Plus, hi-res data suggesting a farther south expansion of the
precipitation in a narrow corridor. Latest radar also suggesting
this is valid.
Heading into tonight, the occluded front will cross us by this
evening with the srn system moisture making it up through NE lower
and Lake Huron before the front exits east. Best chances for
rain/snow there. Behind the front, are the beginnings of the long
talked about cold advection. There is no pre-existing lake effect,
and moisture is shallow back behind the front. Thus, it's gonna take
time for the lake effect machine to get going, but could see western
Chip/Mack seeing some flakes at nightfall while the low level flow
is more southerly. Then, WSW flow sets up and doesn't want to budge
through Wednesday, particularly the 1000-850mb flow which will hold
in a WSW fashion. Temperatures cool to -11C to -13C which will allow
moisture to easily extend to where ice is introduced into the
shallow convection (inversion heights below 5500 feet), and a more
solid lock/high confidence in snow showers. These cold temperatures
will also eventually result in p-type being all snow over the warm
water too. The WSW flow will pinpoint rather light but persistent
snow showers from north of M-68 in nrn lower through eastern
Chip/Mack counties of eastern upper, including the Straits. Only an
inch or two over this entire time period, but it is interesting to
see there are a few members of SREF ensemble that show in excess of
4 inches through Wednesday. Winds get a little gusty Wednesday, so
some blowing snow expected.
&&
.SHORT TERM...(Wednesday night through Friday)
Issued at 345 PM EST Tue Dec 6 2016
...Intensifying lake effect snow...
Increasingly favorable pattern with sufficient cold air to produce
lake effect snow through the period. Over lake instability looks
extremely good with lake/850mb delta ts through this time in the
lower 20s. The main forecast concern revolves around snow amounts
and possible winter headlines.
Wednesday night into Thursday...Southwest flow veering west through
the night with continued veering into the northwest Friday
afternoon. Moisture is also good (850-700 mb rh 80 to 90 percent).
So plenty of fuel and instability for lake effect snow showers. In
addition...models are in agreement that a convergence axis pushes
across eastern upper Wednesday night and far northern lower Thursday
which will likely intensity the snow. However...the bands are
expected to be shifting around and reorienting with time.
Thursday night into Friday...Flow settles into the northwest with
continued excellent moisture and instability. So more opportunity
for beefy lake effect snow bands.
Bottom line to all this is for the potential for several inches of
lake effect snow. Therefore...will issue a broad watch for much of
northwest and north central lower Michigan from midnight Wednesday
night into Friday afternoon. It may be tough to reach the 8 inches
in 12 hours and 10 inches in 24 hours warning level criteria.
However...want to heighten awareness since it's still early in the
season (we may ultimately end up with lots of advisories and perhaps
a handful of warnings). Either way, there is still plenty of time to
figure out the details.
&&
.LONG TERM...(Friday night through Tuesday)
Issued at 345 PM EST Tue Dec 6 2016
High Impact Weather Potential...Several inches snow accumulation
possible late Saturday night through Sunday
Active weather pattern will continue through the extended period.
Initial lake effect snow will give way to a potentially robust low
pushing through the northern Plains. There is a slight tapping of
Gulf moisture with this system, but PWAT values will only be
slightly above typical for this time of the year. Can certainly see
picking up at least a few more inches through the day Sunday, and
more substantial accumulations are not out of the question. Getting
a good fix on totals this far out is like trying to nail jello to a
wall, but this will be a system to keep an eye on for any possible
warnings or advisories.
The cold H8 air will also remain overhead, so lake effect behind the
exiting system will add more to the snowpack. Temperatures
will continue to run a bit below normal through the period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1158 AM EST Tue Dec 6 2016
Deep low pressure was in SW Ontario with deep moisture and another
low pressure in the SE states. Moisture from the srn system will
wrap toward nrn Michigan ahead of a cold front associated with the
Ontario low and could produce some light rain across the airports
later this afternoon and evening. The onset of cold advection then
begins this evening and spreads from west to east, ultimately
resulting in light lake effect snows in WSW flow regimes, which
will primarily impact PLN with periodic 1-2sm VSBYS.
CIGS are difficult to say the least. Cannot see the extent of
IFR/MVFR stratus underneath the mid and high level clouds. Gonna
have to tackle this with tempos for the next handful of hours,
until the low level saturate behind the cold front. Mainly MVFR
expected.
SE winds will gust this afternoon and turn out of the SW behind
the front.
&&
.MARINE...
Issued at 345 PM EST Tue Dec 6 2016
Upgraded nrn Lakes Michigan and Huron nearshores, including the
Straits, to a Gale warning, as low level temperatures get colder and
colder with a tightening pressure gradient settling in tonight
through Thursday. Overlake instability will be large with deep
mixing tapping low end gale gusts tonight into Wednesday night.
Conditions will remain gusty, but at this point speeds are not
expected to reach gales Thursday.
Also, lake effect snows will become more and more common over this
time period, with the worst of conditions Thursday as a fairly
potent band of snow is expected to sweep across the region,
followed by good lake effect Thursday night into Friday.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WATCH from late Wednesday night through Friday
afternoon for MIZ016-017-019>022-025>028-031>033.
LH...SMALL CRAFT ADVISORY until 7 AM EST Thursday for LHZ348-349.
GALE WARNING from 10 PM this evening to 1 AM EST Thursday for
LHZ345>347.
LM...GALE WARNING from 10 PM this evening to 1 AM EST Thursday for
LMZ323-341-342-344>346.
LS...SMALL CRAFT ADVISORY until 7 AM EST Thursday for LSZ321-322.
&&
NEAR TERM...SMD
SHORT TERM...AJS
LONG TERM...ALM
AVIATION...SMD
MARINE...SMDHazardous weather outlook, Dec 6, 8:18 AM EST, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 818 AM EST TUE DEC 6 2016 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 071200- STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING BOIS BLANC ISLAND- PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-POINT BETSIE TO SLEEPING BEAR POINT MI-MANISTEE TO POINT BETSIE MI-WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE- CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE- ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- 818 AM EST TUE DEC 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT. GALE FORCE WINDS ARE POSSIBLE TONIGHT ON THE NEARSHORE WATERS OF NORTHERN LAKES MICHIGAN AND HURON...INCLUDING THE STRAITS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. GALE FORCE WINDS ARE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT ON THE NEARSHORE WATERS OF NORTHERN LAKES MICHIGAN AND HURON...INCLUDING THE STRAITS. SIGNIFICANT LAKE EFFECT SNOW ACCUMULATIONS ARE LIKELY THURSDAY THROUGH FRIDAY NIGHT IN THE SNOWBELT AREAS...MAINLY WEST OF INTERSTATE 75. ADDITIONAL ACCUMULATING SNOWFALL IS POSSIBLE SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. REPORTS MAY BE MADE ONE OF THREE WAYS: ONLINE: WEATHER.GOV/GAYLORD FACEBOOK: FACEBOOK.COM/NWSGAYLORD TWITTER: TWITTER.COM/NWSGAYLORD && FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD. SMD
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 6, 8:14 AM EST | Gale Watch | APX | 8 hr | |
| Dec 6, 3:56 PM EST | Gale Warning | APX | 43 hr |
Nearby
Winter Storm Watches in Michigan, 2016Every winter storm watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.